As with all medicines, the NuvaRing can cause side effects, but not everyone will get them. For those who do get side effects, their severity and impact will vary between individuals.
Seek immediate medical attention if you are experiencing signs of:
- an allergic reaction: wheezing and breathing difficulties, swelling, sneezing, itchy eyes
- a possible blood clot: sharp chest pain, sudden breathlessness, coughing or coughing up blood, swelling, redness and cramping in an arm or leg
Common side effects affect up to 1 in 10 women and include:
- vaginal discomfort or the ring falling out
- stomach pain and feeling sick
- yeast infection (thrush)
- low mood
- low sex drive
- pain in the pelvis, breast or head
- changes to periods
Uncommon side effects may affect up to 1 in 100 women and include:
- feeling tired or unwell
- dizziness or disturbed vision
- issues with peeing, including bladder or urinary tract infection
- issues during intercourse including pain, bleeding or partner feeling the ring
- vaginal infection
- hair loss, eczema, itching, rash or hives
- extra fluid in the body (oedema)
- increased blood pressure
- increased appetite
- muscle spasms or pain in legs or arms
- fibrocystic breast disease (cysts in the breasts which may become swollen or painful)
- issues with the cervix such as inflammation or polyps (growths in the cervix)
- diarrhoea or vomiting
If you develop any migraine symptoms, unexpected changes to your bleeding pattern or breasts, or any unmanageable side effects whilst using NuvaRing, contact your doctor.
Risks of the NuvaRing
All combined contraceptives create a slightly higher risk of developing blood clots and certain cancers.
What is the risk of developing a blood clot while using the NuvaRing?
Out of 10000 women who are not using a combined contraceptive, about 2 develop a blood clot. These figures change to between 5 and 12 for women using the NuvaRing.
The risk of developing a blood clot while using a NuvaRing is low, but the following are examples of conditions that can increase it:
- having a BMI of over 35
- being a smoker aged 35 and over
- having recently given birth
- immediate family members with blood clots under the age of 45
- being off your feet for a long time because of injury or illness
- having a medical condition that increases your risk of blood clots
Always tell your doctor your complete medical and familial history when they are prescribing contraception, so they can be sure you are using the safest method for you.
What is the risk of developing cancer while using the NuvaRing?
There has been limited research into the risk of developing cancer while using the NuvaRing. Taking the combined contraceptive pill can slightly increase your risk of getting breast and cervical cancer and slightly decrease the risk of getting ovarian and womb cancers. As the combined contraceptive pill has the same hormones as the NuvaRing, the risks are likely to be similar for the NuvaRing.
What does the NuvaRing do to periods?
Using a combined contraceptive such as a NuvaRing can impact your periods.
Regulating the hormones in your system can make your periods less heavy and painful. It is also possible to have spotting between your periods while using the NuvaRing, especially when you are first using it and your body is adjusting to the new hormonal regime. If the bleeding is heavy or continues for more than a few days or happens after the first 3 months of using NuvaRing, seek medical advice.
Does the NuvaRing cause acne?
The NuvaRing does not usually cause acne. Using a combined contraceptive can help with acne as it regulates the level of hormones in your system, preventing flare-ups. However, some women find certain hormonal contraceptives can make their acne worse.
Does the NuvaRing cause weight gain?
There is no scientific evidence to prove that taking combined contraception increases or decreases your weight.
Does the NuvaRing cause migraines?
One of the side effects of the NuvaRing can be headaches. These usually clear up within a couple of months of using the NuvaRing.
The NuvaRing is not known to cause migraines, but women who get migraines with aura should not use the NuvaRing. If you get migraines with aura, your risk of a stroke is already higher than average and using the NuvaRing increases your risk again.
If you develop migraine symptoms whilst using NuvaRing contact your GP who will recommend an alternative contraceptive method.
Back to top